USMLE® Step 1 style questions USMLE
USMLE® Step 2 style questions USMLE
A 70-year-old woman comes to the hospital because of pneumonia. The patient had normal mental status upon admission, and throughout the course of the day. In the evening, the patient appears to be agitated with an altered mental status. The patient is combative with nursing staff, and makes violent gestures while trying to be examined. She is making comments about a small animal being in her room. There is no history of drug or alcohol abuse. A blood glucose is obtained, and is 98 mg/dL. Which of the following is the next best step in management in this patient?
Content Reviewers:Rishi Desai, MD, MPH
Contributors:Tanner Marshall, MS
Delirium is a common and very serious neuropsychiatric syndrome.
Typically it affects older patients with multiple medical problems, in fact up to half of all elderly patients in the hospital will have an episode of delirium at some point, but being said it can affect anyone - even children, even though that’s much less common.
He might be slowly recovering, even about to go home, and then one evening things change all of the sudden. He might get really hyperactive, and by that I mean that he may get agitated or aggressive with the staff, mumble or say things incoherently, and have disorganized thoughts or even delusions, perhaps talking about things that haven’t happened or happened years ago. He might even hear or see things like hallucinations, and not know where he is or what he’s doing there.
We would call this an episode of delirium, and it can be really scary for him or someone who is taking care of him, especially the first time it happens because it can come out of the blue.
These are the symptoms of what we call hyperactive delirium.
But there’s also hypoactive delirium which is like the flip side of the coin.
As an example, you might have a woman with a history of chronic constipation who has recently come out of back surgery.
If she has hypoactive delirium she might feel suddenly sluggish and drowsy, less reactive and sullen, and might look withdrawn, perhaps because she’s scared of having hallucinations.
These symptoms of both hyperactive and hypoactive delirium can start pretty suddenly and can happen off and on over the course of a few hours to a few days, with some patients having what they call mix state delirium where they are sometimes having hyperactive symptoms and sometimes having hypoactive symptoms.
As you might guess, delirium symptoms can be really tiresome for a patient and can make them sleepy during the day, and keep them up at night - all of which causes massive disruption to a person’s life and to the lives of their friends and family.
Even though this sounds pretty hard to miss, delirium can often go unnoticed or confused with other conditions like dementia, which has some similarities.
To help distinguish delirium from dementia, there are some key differences to keep in mind.
Unlike delirium where the symptoms can start pretty suddenly, patients with dementia typically have a slow mental decline over months to years.
Early on, dementia patients are also generally alert, oriented, have normal behavior, and don’t have hallucinations.
The good news is that unlike dementia, delirium is usually temporary, resolving when the underlying cause is addressed promptly.
Delirium can sometimes resolve within hours to days.
But in other cases, it takes weeks or months to fully resolve.
So what causes delirium? Well the exact mechanism is not well understood, and unlike a lot of diseases there probably is no single cause.
But we do have a lot of clues and these come from understanding the risk factors for getting delirium in the first place.
Patients who have had recent surgery are often at risk for delirium, and it might be related to the effects of certain medications such as narcotic pain medication, benzodiazepines, hypnotics, and anticholinergics as well as the underlying diseases and chronic fatigue from not sleeping well in the hospital.
Since delirium can also cause trouble sleeping, losing sleep can turn into a dangerous cycle that can really worsen the symptoms.